Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 162, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 2, 2011, 12:27 AM CDT for Jones County, Lyman County, Stanley County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2011, 12:27 AM CDT (05:27 UTC)
- Expired
- Aug 2, 2011, 1:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD, Stanley County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 12:40 AM CDT | TSTM WND GST 73 | 9 S Fort Pierre, SD | MEASURED AT VIVIAN RWIS |
| Aug 2, 1:00 AM CDT | TSTM WND GST 60 | 13 N Vivian, SD | FORT PIERRE RAWS...RADAR ESTIMATED TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4798 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
964
WUUS53 KABR 020527
SVRABR
SDC075-085-117-020600-
/O.NEW.KABR.SV.W.0162.110802T0527Z-110802T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1227 AM CDT TUE AUG 2 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 100 AM CDT/MIDNIGHT MDT/
* AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTH OF DRAPER...OR 16 MILES NORTHEAST OF MURDO...MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN JONES...NORTHWESTERN LYMAN AND SOUTHEASTERN STANLEY
COUNTIES.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 99 AND 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
&&
LAT...LON 4411 10072 4434 10030 4432 10019 4409 10000
4401 10065
TIME...MOT...LOC 0528Z 247DEG 25KT 4406 10047
WIND...HAIL 60MPH 1.75IN
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:03 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 1, 8:03 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT MON AUG 1 2011
.UPDATE...
THE SEVERE THREAT HAS ENDED FOR THE MOMENT OUT WEST AS THE COLD
FRONT QUICKLY MOVES THROUGH CENTRAL SOUTH DAKOTA THIS EVENING.
WHILE THERE ARE THUNDERSTORMS DEVELOPING BEHIND THE FRONT...THESE
HAVE BEEN SUBSEVERE...MOVING INTO A LESS FAVORABLE AIRMASS.
HOWEVER THERE ARE A NUMBER OF BOUNDARIES FLOATING AROUND OUT
THERE...OUTFLOW BOUNDARIES FROM EARLIER STORMS AND A CONVERGENCE
BOUNDARY IN THE WARM SECTOR OVER THE JAMES RIVER VALLEY. THESE
FEATURES MAY HELP THINGS START BACK UP LATER THIS EVENING INTO
TONIGHT AS THE SFC LOW CONTINUES TO MOVE EAST AND CAPPING BECOMES
LESS OF A HINDRANCE. CANCELLED THE HEAT ADVISORY FOR THE WESTERN
COUNTIES...BUT EXTENDED IT A COUPLE OF HOURS IN THE EAST. KABR IS
STILL REPORTING 91 OVER 80 AT 8 PM SO DANGEROUS CONDITIONS STILL
EXIST...AT LEAST UNTIL A BIT AFTER SUNSET.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SURFACE LOW PRESSURE AREA IN CENTRAL SD LATE THIS AFTERNOON ALONG
WITH A COLD FRONT EXTENDING SOUTHWEST TO NORTHEAST WILL BE MOVING
EAST TONIGHT ACROSS THE CWA. THIS ALONG WITH AN UPPER LEVEL LOW
PRESSURE TROUGH EJECTING OUT ACROSS OUR REGION TONIGHT WILL BRING
A CHANCE OF THUNDERSTORMS TONIGHT. THE ONLY ISSUE WILL BE THE VERY
WARM AIR ALOFT WHERE THE LATEST 70H TEMPERATURES WERE +15 TO +16C.
THUNDERSTORM DEVELOPMENT MAY BE LATER AS THE LIFT FROM THE TROUGH
MOVES IN AND THE MID LEVELS COOL. WITH THE VERY UNSTABLE AIR
ACROSS THE REGION AND GOOD DEEP LAYER SHEAR...THERE COULD BE SOME
SEVERE THUNDERSTORMS. OTHERWISE...COOLER AND MUCH DRIER AIR WILL
PUSH INTO AND OVERTAKE THE CWA BY TUESDAY MORNING. HIGHS WILL BE
NEAR TO SLIGHTLY BELOW NORMAL ON TUESDAY WITH NORTH WINDS AT 10 TO
20 MPH. SURFACE HIGH PRESSURE WILL PUSH INTO THE REGION TUESDAY
NIGHT AND OFF TO THE EAST ON WEDNESDAY. THUS...TUESDAY NIGHT WILL
BE COOLER WITH LIGHT WINDS UNDER MOSTLY CLEAR SKIES. THERE COULD
ALSO BE SOME FOG FORMATION. WEDNESDAY'S HIGHS SHOULD BE SIMILAR TO
TUESDAY'S HIGHS AS WINDS TURN SOUTH AND BRING BACK HIGHER DEW
POINTS. ANOTHER SHORT WAVE TROUGH ALONG WITH A SURFACE FRONT WILL
BRING BACK CHANCES OF THUNDERSTORMS FOR MAINLY WEDNESDAY AFTERNOON
AND NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
A RATHER PROGRESSIVE WEATHER PATTERN IS IN STORE FOR THE NORTHERN
PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST. THE UPPER LEVEL
FLOW PATTERN BECOMES NEARLY ZONAL WITH SEVERAL WEAK SHORT WAVE
TROUGHS MOVING ACROSS THE REGION. EACH SHORT WAVE WILL BRING AT
LEAST A SCHC TO LOW END CHC FOR SHOWERS AND THUNDERSTORMS. BY THE
WEEKEND...THE UPPER LEVEL FLOW PATTERN CONTINUES TO CHANGE WITH
THE NORTHERN PLAINS UNDER NORTHWEST FLOW ALOFT. THIS FLOW PATTERN
WILL ALLOW FOR COOLER TEMPERATURES TO FILTER INTO THE REGION WITH
HIGHS IN THE LOWER 80S POSSIBLE FOR THE WEEKEND.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FOR THE KMBG/KABR TERMINALS LATER
THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
FOR THE KPIR/KATY TERMINALS LATER TONIGHT. A FEW THUNDERSTORMS
COULD PRODUCE MVFR/IFR CONDITIONS. WINDS WILL SHIFT TONIGHT FROM A
SOUTHERLY DIRECTION TO THE NORTH BY 12Z TUESDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
ROBERTS.
MN...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...SD
AVIATION...WISE
WEATHER.GOV/ABERDEENHazardous weather outlook, Aug 1, 5:11 AM CDT, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 511 AM CDT MON AUG 1 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 511 AM CDT MON AUG 1 2011 /411 AM MDT MON AUG 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS FAR NORTHERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA...A FEW COULD BECOME SEVERE THIS MORNING OVER FAR NORTHEAST SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA WITH LARGE HAIL AND DAMAGING WINDS. LATER THIS EVENING STORMS ARE ONCE AGAIN POSSIBLE ALONG A COLD FRONT...A FEW OF WHICH COULD BECOME STRONG TO SEVERE. A HEAT ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE ABERDEEN FORECAST AREA. HEAT INDICES WILL RISE TO BETWEEN 100 AND 110 DEGREES THIS AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON AND OFF CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Aug 1, 6:27 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 8 ENE DUPREE 45.09N 101.44W
08/01/2011 E1.00 INCH DEWEY SD PUBLIC
&&
KEWYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:23 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 52 min |
| Aug 2, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 43 min |
| Aug 2, 12:44 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Aug 2, 12:58 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 32 min |
| Aug 2, 1:28 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 47 min |
| Aug 2, 2:10 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 50 min |
| Aug 2, 2:35 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 40 min |
| Aug 2, 3:15 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 19 min |
| Aug 2, 4:27 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 48 min |
| Aug 2, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.